Minnesota, 2010

Hail and Damaging Winds in Minnesota, August 12, 2010

August 12, 2010 · NWS ABR · 4 events in 1 county or zone

Severe thunderstorms brought quarter size hail along with winds up to seventy mph to parts of Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought quarter size hail along with winds up to seventy mph to parts of Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 2:29 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 2:29 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT THU AUG 12 2010

.SHORT TERM...THROUGH SUNDAY AM

MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT
REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN
FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281
SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF
LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN.
AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7
TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE
ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING
THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR
THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE
SHORT TERM.

.LONG TERM...SUNDAY THROUGH THURSDAY
A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS
WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF
OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL
TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED
IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO
DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN
ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL
TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN
SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR
NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT
OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY
NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE
REGION.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
THE HIGHEST PROBABILITIES OF THUNDER WILL BE AT KABR AND
ESPECIALLY KATY LATE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE
POSSIBLE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 3:38 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT THU AUG 12 2010

MNZ039-046-SDZ006>008-011-018>023-130945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
438 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD
BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT.

SDZ003>005-009-010-015>017-033>037-045-048-051-130945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN
THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 12, 4:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     5 SE MILBANK            45.17N 96.56W
08/12/2010                   GRANT              SD   STORM CHASER

            FUNNEL CLOUD REPORTED BY SEVERESTUDIOS.COM CHASER
            SOUTHEAST OF MILBANK

&&

TEAM ABR

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Big Stone

When
August 12, 4:40 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.300, -96.440

Thunderstorm Wind, Big Stone

When
August 12, 4:45 PM CST
Where
Big Stone County, 2.93 mi SSE of Beardsley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.530, -96.700

Seventy mph winds were estimated southeast of Beardsley with no damage reported.

Thunderstorm Wind, Big Stone

When
August 12, 5:00 PM CST
Where
Big Stone County, 3.58 mi SE of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.240, -96.270

Sixty mph winds downed several large tree branches.

Hail, Big Stone

When
August 12, 5:00 PM CST
Where
Big Stone County, 3.58 mi SE of Odessa
Measured
0.88 in hail
Reported by
Public
Coordinates
45.240, -96.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257641, 257643, 257646, 257739.